Texas, 2010

Flash Flooding and Damaging Winds in Texas, May 16, 2010

May 16, 2010 · NWS EWX · 5 events in 1 county or zone

An upper level trough of low pressure moved across western Texas and northern Mexico producing supercell thunderstorms which moved off the Serranias del Burro mountains and into Val Verde county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough of low pressure moved across western Texas and northern Mexico producing supercell thunderstorms which moved off the Serranias del Burro mountains and into Val Verde county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 16, 5:55 AM CST, 43 minutes earlier.

Area forecast discussion, May 16, 5:55 AM CST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 AM CDT SUN MAY 16 2010

.AVIATION...
CURRENTLY SEEING VFR CIGS ACROSS THE REGION AND EXPECT THAT TO
CONTINUE. SCATTERED SHRA/TSRA WILL CONTINUE ACROSS THE WEST
THROUGH 16Z. WITH DISTURBANCES EXPECTED TO CROSS THE REGION FROM
WEST TO EAST TODAY AND TONIGHT ADDITIONAL SHRA/TSRA WILL DEVELOP
OVER THE REMAINDER OF THE AREA THROUGH 04Z. WINDS ARE CALM TO
LIGHT EAST AND EXPECT THIS TO CONTINUE. AFTER 15Z KDRT WILL SEE SE
WIND 10 TO 15 KTS AND I-35 SITES WILL HAVE AN E/SE WIND 5 TO 10
KTS. CIGS WILL BECOME MVFR AFTER 06Z TONIGHT AND CONTINUE THROUGH
14-16Z MON. IF SHRA/TSRA IMPACT TERMINAL SITES WILL SEE LOW MVFR
AND BRIEF IFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 406 AM CDT SUN MAY 16 2010/

DISCUSSION...
AN UPPER LEVEL TROUGH MOVING EAST ACROSS WESTERN TEXAS AND A
SURFACE BOUNDARY FROM THE DAVIS MOUNTAINS TO THE HILL COUNTRY IS
GENERATING SOME SHOWERS AND THUNDERSTORMS FROM THE BIG BEND TO THE
EDWARDS PLATEAU TO THE SERRANIAS DEL BURRO MOUNTAINS OF MEXICO.
THE UPPER LEVEL TROUGH WILL MOVE ACROSS TEXAS TODAY WHILE SURFACE
BOUNDARY REMAINS QUASISTATIONARY. HAVE KEPT CHANCE POPS FOR TODAY.
CONVECTIVE PARAMETERS SHOW SOME STORMS MAY BE STRONG TO SEVERE.
LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

MODELS STILL CONTINUE THEIR LACK OF CONSENSUS WITH SOME SHOWING A
LACK OF CONSISTENCY FOR THE UPCOMING WEEK. FAVOR THE WETTER ECMWF
BASED ON LAST FEW DAYS. A COUPLE OF UPPER LEVEL SHORT-WAVES WILL
MOVE ACROSS THE SOUTHERN TIER OF STATES, THE FIRST LATE MONDAY
INTO TUESDAY AND THE OTHER THURSDAY INTO EARLY FRIDAY. SURFACE
BOUNDARIES MAY PERSIST FROM THE PREVIOUS DAYS CONVECTION. WILL
KEEP MAINLY SLIGHT CHANCE POPS MONDAY THROUGH FRIDAY, EXCEPT FOR
CHANCE POPS MONDAY NIGHT OUT WEST WHERE BETTER LIFT AND MOISTURE
WILL DEVELOP. SOME STORMS MAY BECOME STRONG TO SEVERE, ESPECIALLY
OUT WEST. GUIDANCE TEMPERATURES AND HPC QPF SEEM REASONABLE WITH
ONLY A FEW MINOR ADJUSTMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  93  68  90  70 /  20  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  65  91  66  89  68 /  20  20  20  20  20
NEW BRAUNFELS MUNI AIRPORT     67  92  67  91  69 /  20  20  20  20  20
BURNET MUNI AIRPORT            66  88  67  88  68 /  20  20  20  20  20
DEL RIO INTL AIRPORT           72  89  71  89  71 /  20  20  40  20  20
GEORGETOWN MUNI AIRPORT        65  88  67  88  68 /  20  20  20  20  20
HONDO MUNI AIRPORT             68  91  69  90  69 /  20  20  30  20  20
SAN MARCOS MUNI AIRPORT        67  91  68  90  69 /  20  20  20  20  20
LA GRANGE - FAYETTE REGIONAL   67  90  68  88  69 /  20  20  20  30  20
SAN ANTONIO INTL AIRPORT       69  90  70  90  70 /  20  20  20  20  20
STINSON MUNI AIRPORT           69  91  70  91  69 /  20  20  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/10/PM
Hazardous weather outlook, May 16, 4:03 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 AM CDT SUN MAY 16 2010

TXZ171>173-183>194-202>209-217>225-228-171100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
503 AM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS UPPER LEVEL
DISTURBANCES MOVE ACROSS THE REGION THROUGH TONIGHT. A FEW OF THE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL BE THE GREATEST THREAT
FROM THUNDERSTORMS TODAY AND TONIGHT. THIS RAINFALL OVER ALREADY
SATURATED GROUND MAY CAUSE LOCALIZED FLOODING OF CREEKS...
STREAMS...POOR DRAINAGE AREAS AND LOW WATER CROSSINGS. ISOLATED
RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A DRIER PATTERN WILL DEVELOP AND CONTINUE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH TONIGHT.

The radar

The Laughlin AFB radar (KDFX), 119 km away, was scanning. The volume nearest the first event began at 12:38 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Val Verde

When
May 16, 6:38 AM CST
Where
Val Verde County, 12.93 mi SSW of Juno to 10.28 mi N of Comstock
Cause
Heavy Rain
Reported by
Public
Coordinates
29.979, -101.207

Thunderstorms produced heavy rain which flooded and closed several low water crossings.

Flash Flood, Val Verde

When
May 16, 6:38 AM CST
Where
Val Verde County, 8.63 mi SW of Juno to 4.62 mi SSW of Juno
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
30.060, -101.220

Thunderstorms produced heavy rain which flooded low water crossings south of Juno.

Thunderstorm Wind, Val Verde

When
May 16, 8:45 AM CST
Where
Val Verde County, 6.05 mi E of Amistad Res East
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
29.490, -100.900

A thunderstorm produced an estimated wind gust of 60 mph which overturned a boat on Lake Amistad near Tank Canyon.

Thunderstorm Wind, Val Verde

When
May 16, 9:30 AM CST
Where
Val Verde County, 0.69 mi S of (Dlf)laughlin Afb de
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
29.360, -100.780

A thunderstorm produced a measured wind gust of 53 kts on the Laughlin AFB ASOS.

Flash Flood, Val Verde

When
May 16, 10:10 AM CST
Where
Val Verde County, 0.6 mi W of Del Rio to 0.49 mi ESE of (Drt)del Rio Intl Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.370, -100.910

Thunderstorms produced heavy rain which flooded and closed several roads in Del Rio including 10th Street, 13th Street, and Fox Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227024, 227025, 227031, 227034, 227050.